Alert archive / California / Freeze Warnings in 2016
Freeze Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Dec 24, 2016, 12:10 PM PST for Marin County, Napa County, Sonoma County, California. It took effect at Dec 25, 2016, 12:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2016, 12:10 PM PST (20:10 UTC)
- In effect from
- Dec 25, 2016, 12:00 AM PST
- Expired
- Dec 25, 2016, 8:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS76 KMTR 242010 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1210 PM PST SAT DEC 24 2016 ...COLD TEMPERATURES EXPECTED AROUND THE AREA CHRISTMAS MORNING... .TEMPERATURES WILL DROP REGION-WIDE CHRISTMAS MORNING IN THE WAKE OF THE COLD FRONT THAT IMPACTED CENTRAL CALIFORNIA ON FRIDAY. CAZ506-250400- /O.NEW.KMTR.FZ.W.0005.161225T0800Z-161225T1600Z/ NORTH BAY INTERIOR VALLEYS- INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA... SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK 1210 PM PST SAT DEC 24 2016 ...FREEZE WARNING IN EFFECT FOR THE NORTH BAY INTERIOR VALLEYS FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY. * TEMPERATURE...LOWS IN THE UPPER 20S TO LOWER 30S CAN BE EXPECTED. * LOCATIONS...NORTH BAY INLAND VALLEYS. * IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT OUTDOOR PLUMBING FIXTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
215 WWUS76 KMTR 250351 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 751 PM PST SAT DEC 24 2016 ...COLD TEMPERATURES EXPECTED AROUND THE AREA CHRISTMAS MORNING... .TEMPERATURES WILL DROP INTO THE UPPER 20S AND 30S IN MOST AREAS BY EARLY CHRISTMAS MORNING. AREAS OF FROST ARE LIKELY ACROSS INLAND AREAS. COLDEST LOCATIONS WILL BE IN THE NORTH BAY VALLEYS. CAZ506-251600- /O.CON.KMTR.FZ.W.0005.161225T0800Z-161225T1600Z/ NORTH BAY INTERIOR VALLEYS- INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA... SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK 751 PM PST SAT DEC 24 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY... * TEMPERATURES...LOWS IN THE UPPER 20S TO LOWER 30S EARLY CHRISTMAS MORNING. AT LEAST A FEW HOURS OF FREEZING OR SUB- FREEZING TEMPERATURES ARE LIKELY AROUND SUNRISE. * LOCATIONS...NORTH BAY INLAND VALLEYS. * IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY STRUGGLE TO KEEP WARM. MEASURES SHOULD BE TAKEN TO PROTECT OUTDOOR PLUMBING FIXTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 24, 9:17 AM PST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 24, 9:17 AM PST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
917 AM PST Sat Dec 24 2016
...Winter weather advisory is in effect for the Santa Cruz mountains
and Santa Lucia mountains through 6 pm today...
.SYNOPSIS...Temperatures will be much colder for the holiday weekend.
Scattered showers will continue today mainly over the coast from the
Santa Cruz mountains southward across the Santa Lucia mountains where
snow levels will be as low as 2500-3000 feet and a winter weather
advisory is in effect through 6 pm today. Widespread frost is possible
for inland areas early next week. Temperatures will moderate by the
middle of next week and dry weather is expected to persist for most
of the week.
&&
.DISCUSSION...as of 08:56 AM PST Saturday...Shower activity on
radar this morning is primarily relegated to the coastal mountains
of Monterey county with some precipitation over the Santa Cruz
mountains as well. This precipitation is falling as snow at the
current time, which provides good justification for the current
winter weather advisory for those areas. Precipitation should
largely remain confined to those areas today, but sufficient
instability and moisture remain for a chance of showers over most
areas this afternoon.
Northern portions of the CWA will flirt with freeze warning values
tomorrow morning with expected lows falling to 28 degrees or lower
over portions of Napa and Sonoma counties. Will review latest temperature
guidance carefully later this morning to determine if a freeze
warning is needed for those areas for Sunday morning. Otherwise,
no updates are expected this morning.
&&
.PREV DISCUSSION...As of 5:19 AM PST Saturday...Colder unstable northwest
flow is well entrenched this morning. KMUX shows scattered showers
originating mostly over the ocean due to sea surface to mid tropospheric
instability with showers occasionally moving onto land. Echo tops
with these showers have been upwards of 15-16 thousand feet. The
freezing level was 3911 feet and WBZ 2500 feet on the 12z Oakland
sounding; these levels will remain steady or lower today supporting
low snow levels. A digging 250 mb jet stream will slowly advance a
sharp 500 mb trough eastward across the forecast area today.
Scattered showers could become more buoyant thus more vertically
developed via environmental cooling associated with increasing
amounts of mid level sheared positive vorticity.
Based on area temperature profiles, residual atmospheric moisture
and instability we decided to issue a winter weather advisory for
the Santa Cruz mountains and Santa Lucia mountains valid through 6
pm today, please see WSWMTR or WMO header WWUS46 for details. The
atmosphere begins to dry out this afternoon and evening leading to
diminishing shower activity especially once stability returns
tonight.
The next forecast concern will then be how cold temperatures become
early next week, in particular the overnight lows and the possibility
of needing freeze warnings for inland valleys. Will be able to sort
through this in greater detail over the next 24 hours.
Models indicate generally dry weather through next week with temperatures
gradually warming as an upper ridge builds in.
&&
.AVIATION...As of 9:18 AM PST Saturday...For 18z TAFs. VFR
expected through the period except in Santa Rosa late tonight with
fog developing there. Northwest winds expected through the
period, generally light with locally gusty winds near the coast
and through the gaps.
Vicinity of KSFO...VFR. West winds less than 15 kt will continue
through the day and into tonight.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Generally VFR, but possible temporary
MVFR ceilings and visibilities as showers continue to move
through the area through early afternoon. Generally light
westerly winds.
&&
.MARINE...as of 8:20 AM PST Saturday...Gusty northwesterly winds
and a moderate long period swell will persist into this evening.
Conditions will begin to subside early Sunday morning when winds
and wave heights will decrease. Lingering showers behind the
recent cold front are also possible across the waters today.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Winter Weather Advisory...dusting to 2 inches snow as
low as 2500 feet Santa Cruz mtns. 8 to 10 inches snow
over the Santa Lucia mtns/Los Padres NF.
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay
&&
PUBLIC FORECAST: JAH
AVIATION: Sims
MARINE: Sims
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Dec 24, 2:52 AM PST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 252 AM PST SAT DEC 24 2016 CAZ006-505>511-513-516-518-528>530-250200- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 252 AM PST SAT DEC 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN CALIFORNIA. .DAYS ONE...OVERNIGHT AND SATURDAY SCATTERED SHOWERS WILL CONTINUE OVERNIGHT...MAINLY FROM AROUND MONTEREY BAY SOUTHWARD. BRIEF HEAVY RAIN AND SMALL HAIL IS POSSIBLE. A FEW SNOW FLURRIES OR LIGHT SNOW SHOWERS ARE POSSIBLE OVER THE HIGHEST PEAKS OF THE NORTH AND EAST BAY AREAS TODAY, BUT ACCUMULATIONS ARE NOT EXPECTED. .DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY COLD WEATHER IS FORECAST OVER THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES ARE FORECAST TO DROP TO NEAR FREEZING ACROSS INLAND AREAS LATE SATURDAY NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT. FREEZE WARNINGS MAY BE NEEDED. TEMPERATURES WILL MODERATE BY MIDWEEK. CAZ512-250200- SANTA CRUZ MOUNTAINS- 252 AM PST SAT DEC 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN CALIFORNIA. .DAY ONE...OVERNIGHT AND SATURDAY MUCH COLDER WITH LIGHT ACCUMULATING SNOW FROM A DUSTING TO 2 INCHES POSSIBLE WITH SNOW LEVELS AS LOW AS 2500 FEET OVER THE SANTA CRUZ MOUNTAINS THROUGH 6 PM PST TODAY. EXPECT ACCUMULATING SNOW ON GRASSY SURFACES AS WELL AS ALONG THE SKYLINE BOULEVARD (HIGHWAY 35) TODAY. HIGHWAY 17 SUMMIT MAY SEE A MIX OF SNOW AND RAIN SHOWERS TODAY, A LIGHT DUSTING ON GRASSY SURFACES IS POSSIBLE AT THIS ELEVATION BUT THE ROADWAY IS LIKELY TO REMAIN WET. .DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY COLD WEATHER IS FORECAST OVER THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES ARE FORECAST TO DROP TO NEAR FREEZING ACROSS INLAND AREAS LATE SATURDAY NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT. FREEZE WARNINGS MAY BE NEEDED. TEMPERATURES WILL MODERATE BY MIDWEEK. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY SNOW ACCUMULATIONS TO NWS SAN FRANCISCO BAY AREA/MONTEREY TODAY. CAZ517-250200- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- 252 AM PST SAT DEC 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN CALIFORNIA. .DAY ONE...OVERNIGHT AND SATURDAY MUCH COLDER WITH 8 TO 10 INCHES OF SNOW WITH SNOW LEVELS AS LOW AS 3000 FEET OVER THE SANTA LUCIA MOUNTAINS INCLUDING THE LOS PADRES NATIONAL FOREST THROUGH 6 PM PST TODAY. EXPECT HAZARDOUS CONDITIONS IF PLANNING TO BE IN THE HIGH MOUNTAIN COUNTRY TODAY. ESPECIALLY USE EXTRA CAUTION IF NEEDING TO TRAVEL TASSAJARA ROAD. IT MAY BE BETTER TO WAIT OUT THE SNOW AND ALLOW AT LEAST A COUPLE DAYS BEFORE TRAVELLING THIS ROAD. .DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY COLD WEATHER IS FORECAST OVER THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES ARE FORECAST TO DROP TO NEAR FREEZING ACROSS INLAND AREAS LATE SATURDAY NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT. FREEZE WARNINGS MAY BE NEEDED. TEMPERATURES WILL MODERATE BY MIDWEEK. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY SNOW ACCUMULATIONS TO NWS SAN FRANCISCO BAY AREA/MONTEREY TODAY.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:50 PM PST | Small Craft Advisory for Rough Bar | MTR | 19 hr | |
| Dec 24, 2:03 AM PST | Winter Weather Advisory | MTR | Monterey, San Mateo, Santa Clara, Santa Cruz | 11 hr |
Nearby
Freeze Warnings in California, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.